Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 3, NWS Blacksburg, VA

February 21, 2014Rockingham County, Stokes County, North Carolina; Henry County, Pittsylvania County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Feb 21, 2014, 8:45 AM EST for Rockingham County, Stokes County, North Carolina; Henry County, Pittsylvania County, City of Martinsville, Virginia. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 21, 2014, 8:45 AM EST (13:45 UTC)
Expired
Feb 21, 2014, 9:45 AM EST
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Rockingham County, NC, Stokes County, NC, City of Martinsville, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 56 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 8:50 AM ESTTSTM WND DMGCollinsville, VASCATTERED TREES/WIRES DOWN ACROSS HENRY COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

333 
WUUS51 KRNK 211345
SVRRNK
NCC157-169-VAC089-143-690-211445-
/O.NEW.KRNK.SV.W.0003.140221T1345Z-140221T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 AM EST FRI FEB 21 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  EASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
  THE CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 945 AM EST

* AT 845 AM EST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS 
  STORM WAS LOCATED OVER AYERSVILLE...AND WAS MOVING TO THE 
  NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EDEN...
  REIDSVILLE...
  MARTINSVILLE...
  WENTWORTH...
  AND MAYODAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. A
TORNADO MAY DEVELOP. ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3626 8020 3647 8017 3654 8011 3654 8005
      3661 8005 3680 7989 3680 7984 3679 7980
      3680 7979 3679 7976 3681 7974 3682 7966
      3624 7954
TIME...MOT...LOC 1345Z 240DEG 53KT 3646 8006 
$$

RS
2 follow-up statements
550 
WWUS51 KRNK 211414
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
914 AM EST FRI FEB 21 2014

NCC169-211422-
/O.CAN.KRNK.SV.W.0003.000000T0000Z-140221T1445Z/
STOKES NC-
914 AM EST FRI FEB 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
EASTERN STOKES COUNTY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3624 7980 3625 7980 3626 8003 3638 8003
      3680 7984 3679 7980 3680 7979 3679 7976
      3681 7974 3682 7966 3624 7954
TIME...MOT...LOC 1412Z 243DEG 38KT 3678 7967 3626 8001 

$$

NCC157-VAC089-143-690-211445-
/O.CON.KRNK.SV.W.0003.000000T0000Z-140221T1445Z/
ROCKINGHAM NC-PITTSYLVANIA VA-CITY OF MARTINSVILLE VA-HENRY VA-
914 AM EST FRI FEB 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM EST
FOR
ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND EASTERN HENRY COUNTIES AND
THE CITY OF MARTINSVILLE...

AT 912 AM EST...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MOUNTAIN
VALLEY TO NEAR BELEWS LAKE...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
EDEN...
REIDSVILLE...
MARTINSVILLE...
WENTWORTH...
AND MAYODAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS LINE OF
STORMS. A TORNADO MAY DEVELOP. ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3624 7980 3625 7980 3626 8003 3638 8003
      3680 7984 3679 7980 3680 7979 3679 7976
      3681 7974 3682 7966 3624 7954
TIME...MOT...LOC 1412Z 243DEG 38KT 3678 7967 3626 8001 

$$

PW
266 
WWUS51 KRNK 211438
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
938 AM EST FRI FEB 21 2014

NCC157-VAC089-143-690-211447-
/O.EXP.KRNK.SV.W.0003.000000T0000Z-140221T1445Z/
ROCKINGHAM NC-PITTSYLVANIA VA-CITY OF MARTINSVILLE VA-HENRY VA-
938 AM EST FRI FEB 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND EASTERN HENRY COUNTIES AND
THE CITY OF MARTINSVILLE WILL EXPIRE AT 945 AM EST...
    
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY 
WINDS UP TO 30 MPH ARE STILL POSSIBLE BEHIND THESE STORMS AS THE 
COLD FRONT ARRIVES IN THE NEXT HOUR.

LAT...LON 3624 7980 3625 7980 3626 8003 3638 8003
      3680 7984 3679 7980 3680 7979 3679 7976
      3681 7974 3682 7966 3624 7954
TIME...MOT...LOC 1433Z 240DEG 53KT 3678 7967 3626 8001 

$$

PW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 7:34 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Feb 21, 7:34 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 AM EST FRI FEB 21 2014

.SYNOPSIS...
A STRONG COLD FRONT WAS MOVING INTO EXTREME SOUTHWEST VIRGINIA
THIS MORNING...WILL MOVE RAPIDLY TOWARD THE COAST BY EVENING
ACCOMPANIED BY SHOWERS AND A FEW THUNDERSTORMS WITH GUSTY WINDS.
HIGH PRESSURE WILL GRADUALLY BUILD INTO THE REGION FROM THE
NORTHWEST FOR THE WEEKEND WITH SEASONABLY COOL TEMPERATURES AND
MOSTLY SUNNY SKIES. A CANADIAN FRONT WILL SINK SOUTHWARD TOWARD
THE REGION BY SUNDAY AND MONDAY...FOLLOWED BY A RETURN TO MUCH
COLDER TEMPERATURES NEXT WEEK...ALONG WITH AN INCREASING THREAT
FOR UPSLOPE SNOW SHOWERS IN THE MOUNTAINS EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 345 AM EST FRIDAY...

STRONG COLD FRONT ENTERING FAR WESTERN VA EARLY THIS
MORNING WITH AS EXPECTED A NARROW LINE OF STRONGER CONVECTION.
MEANWHILE...COOLER/STABLE AIR MASS HOLDS ACROSS THE EASTERN
AREAS...BUT HAS SHOWN SOME SIGNIFICANT EROSION INTO THE NEW RIVER
VALLEY AND POINTS WESTWARD OVER THE LAST FEW HOURS. TEMPERATURE AT
BCB ROSE FROM THE MID 30S AROUND MIDNIGHT TO ALMOST 60 DEGREES AT
4 AM...WITH FAR SW VA IN THE MID TO UPPER 60S. THIS WILL CREATE AN
INCREASINGLY FAVORABLE ENVIRONMENT FOR A BOWING LINE
SEGMENT...CURRENTLY MOVING INTO WESTERN RUSSELL AND WASHINGTON
COUNTIES TO SURVIVE AT LEAST TOWARD THE I-77 CORRIDOR. SPC
MONITORING CONVECTIVE TRENDS OF LINE OF -SHRA FAR SW VA FOR A
POSSIBLE SVR WW INTO WESTERN VA...BUT GIVEN DIMINISHING TRENDS AS
OF NOW...THIS DOES NOT APPEAR LIKELY. A SECONDARY LINE APPROACHING
EASTERN WV HAS ALL BUT COMPLETELY DISSIPATED AS IT HIT THE
MOUNTAINS...SO NO CONCERNS THERE. BEHIND THESE CONVECTIVE
LINES...A LARGER AREA OF WIDESPREAD LIGHT TO MODERATE RAIN WAS
NOTED ACROSS EASTERN KY/EASTERN TN. LITTLE TO NO LIGHTNING
OBSERVED IN THE ACTIVITY NORTH OF THE KY/TN BORDER.
OVERALL...ACTIVITY APPEARS TO BE CONFORMING TO MODEL
FORECASTS...MEANING THAT IT WILL REACH OUR WESTERN BORDER IN THE
NEXT 1-2 HOURS...MOVE INTO THE GREENBRIER/NEW RIVER VALLEY AREA
IN THE 11Z-12Z TIME FRAME...THEN TOWARD THE PIEDMONT AROUND
14Z-15Z. BIG QUESTION AT THAT POINT WILL BE DEGREE OF
INTENSIFICATION OF ACTIVITY WHERE SPC HAS AREA OUTLOOKED FOR
SLIGHT RISK. IT WILL CLEARLY BE A RACE OF TIME BETWEEN THE
FRONT AND HEATING...A NARROW WINDOW OF 2-4 HOURS AT BEST...ENDING
BY 18Z IN THE FAR EASTERN AREAS. THREAT FOR SEVERE CONTINUES TO
APPEAR VERY LIMITED AT THIS POINT.

WITH RESPECT TO QPF...DISCUSSION IS IN HYDRO SECTION BELOW.

TEMPERATURES TODAY WILL BE QUITE TRICKY. MODELS INDICATE A NON-
DIURNAL TREND...BUT DOWNSLOPE WEST WINDS AND NEAR FULL INSOLATION
BY AFTERNOON SHOULD COUNTER MID/LOW-LEVEL CAA. UPSLOPE CLOUDS
SHOULD BE LIMITED IN THE MOUNTAINS AND THE AIR MASS BEHIND THE
COLD FRONT IS LARGELY OF PACIFIC ORIGIN. EXPECT TEMPERATURES TO
TREND DOWNWARD DURING THE DAY...BUT NOT SHARPLY AND PIEDMONT AREAS
WILL LIKELY END UP BEING WARMER THAN THU WHEN IN A WEDGE.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 330 AM EST FRIDAY...

THE UPPER LEVEL PATTERN WILL GRADUALLY TRANSITION FROM GENERAL
SOUTHWESTERLY FLOW ON SATURDAY...TO MORE OF A WEST TO EAST FLOW BY
MONDAY NIGHT. IN A NUTSHELL...THIS PATTERN WILL KEEP THE COLDER AIR
WELL NORTH OF OUR AREA.

HIGH PRESSURE WILL PASS ACROSS THE SOUTHERN HALF OF THE REGION ON
SATURDAY...RESULTING IN LIGHT SOUTHWESTERLY WINDS FOR OUR AREA AS
THE HIGH SHIFTS TOWARD THE COAST. ABUNDANT SUNSHINE WILL HELP MAKE
FOR ANOTHER MILD DAY TO MELT RESIDUAL SNOW COVER...WITH HIGHS
RANGING FROM THE MID 50S ACROSS THE MOUNTAINS...TO THE LOW/MID 60S
EAST OF THE BLUE RIDGE. INCREASING CLOUD COVER LATE IN THE EVENING
WILL HELP LIMIT OVERNIGHT COOLING...WITH THE SOUTHWESTERLY WINDS
HELPING TO KEEP THE RIDGE TOPS WARMER THAN THE MOUNTAIN VALLEYS AND
THE PIEDMONT.

SUNDAY WILL BE A NEAR REPEAT OF SATURDAY...BUT WITH MORE CLOUD
COVER...AS WARMER AIR POOLS AHEAD OF OUR NEXT COLD FRONT. EXPECT
UPPER 50S WEST TO THE UPPER 60S EAST FOR HIGHS. THE COLD FRONT...A
CLIPPER APPROACHING FROM THE NORTHWEST...WILL ENTER OUR AREA AROUND
SUNSET...AND EXIT TO THE EAST AFTER MIDNIGHT MONDAY MORNING. GUSTY
NORTHWEST WINDS BEHIND THE FRONT WILL SUPPORT UPSLOPE SNOW SHOWERS
THROUGH THE NIGHT...MAINLY AFFECTING OUR WEST FACING RIDGES...TO THE
GREATEST EXTENT IN SOUTHEAST WEST VIRGINIA WHERE AN INCH OR TWO OF
SNOW IS EXPECTED. SLOPES ACROSS THE MOUNTAIN EMPIRE INTO NORTHERN
NORTH CAROLINA CAN EXPECT LESS THAN AN INCH.

SNOW SHOWERS WILL TAPER OFF AND WIND SPEEDS WILL DIMINISH LATE
MONDAY MORNING AS CANADIAN HIGH PRESSURE BEGINS TO SETTLE ACROSS THE
AREA. DESPITE THE DECREASING CLOUD COVER...THE COOLER AIRMASS WILL
LIMIT AFTERNOON HIGHS MAINLY TO THE 40S WEST...AND THE LOW/MID 50S
EAST.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 230 PM EST THURSDAY...

DURING THIS PORTION OF THE FORECAST...THE OVERALL SYNOPTIC PATTERN
ACROSS THE U.S. WILL REFLECT STRONG RIDGING ALONG AND JUST OFF THE
COAST OF CALIFORNIA...AND AN AMPLIFYING TROUGH OVER MOST OF THE
CENTRAL AND EASTERN PART OF THE COUNTRY. THIS ORIENTATION WILL PLACE
OUR PART OF THE COUNTRY IN A PROLONGED NORTHWEST FLOW PATTERN WITH
SHORTWAVE RIPPLES WITHIN THE GREATER TROUGH PATTERN MOVING NEAR OR
OVER THE REGION.

EACH OF THESE RIPPLES WILL HAVE THE POTENTIAL FOR BRINGING SOME
LIGHT PRECIPITATION TO MAINLY WESTERN AND NORTHERN PARTS OF THE
AREA. WITH THE GULF OF MEXICO CUT OFF FROM MOISTURE FLOW...EACH
SHORTWAVE TROUGH WILL HAVE TO BRING ITS OWN MOISTURE WITH IT TO
GENERATE ANY PRECIPITATION. ANY MOISTURE ADVECTED EAST OF THE CREST
OF THE BLUE RIDGE WILL MOSTLY BE SUPPRESSED BY SUBSIDENCE WITH IN
THE NORTHWEST DOWNSLOPE FLOW.

ONE OF THESE SHORTWAVES IS PROGGED TO PROGRESS NEAR THE AREA MONDAY
NIGHT INTO TUESDAY MORNING. A SECOND IS EXPECTED TUESDAY NIGHT.

WHILE WE EXPECT A GENERAL TREND TOWARD COLDER TEMPERATURES DURING
THIS TIME PERIOD...GUIDANCE IS NOT AS AGGRESSIVE WITH THE PUSH SOUTH
OF THE VERY COLD AIR AS COMPARED TO GUIDANCE FROM THIS TIME
YESTERDAY. THE EXTENT OF THE COOL DOWN THROUGH FRIDAY WILL BE
LESSENED COMPARED TO THE PRIOR FORECAST.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
AS OF 730 AM EST FRIDAY...

LINE OF CONVECTION MOVING THROUGH THE CWA AS ADVERTISED...AND AT
12Z ROUGHLY EXTENDS FROM LWB...TO PSK...TO TNB. NORTHERN END
DIMINISHED OVERNIGHT...SOUTHERN END GROWING IN AERIAL COVERAGE AND
BECOMING LESS OF A LINE/QLCS FEATURE AND HAS ALSO BEEN GROWING IN
INTENSITY. JUST NOTED SOME LIGHTNING FOR THE FIRST TIME IN SEVERAL
HOURS ACROSS OUR NW NC COUNTIES. MAIN CONCERN CONTINUES TO BE
STRONG WIND GUSTS ALONG THE LEADING EDGE OF THIS CONVECTIVE
ACTIVITY...WITH MOST STATIONS SEEING 20-30KT GUSTS ALONG THE
LEADING EDGE. TIMING SHOULD PUT THIS LINE EAST OF BCB/ROA BY
16Z...AND EAST OF DAN/LYH BY 18Z. DURING AND FOR A COUPLE OF HOURS
AFTER PASSAGE OF LINE...EXPECT MOSTLY MVFR CIGS/VSBYS AND WINDS
AVERAGING 27015G25KTS. HAVE NOT INCLUDED TSRA AT ANY OF THE TAF
SITES...BUT DAN WILL NEED TO BE MONITORED FOR POSSIBLE CONVECTION
APPROACHING FROM THE SW TOWARD MID-LATE MORNING. SKIES WILL CLEAR
QUICKLY WITHIN A FEW HOURS OF THE LINE PASSAGE AND ALL SITES
SHOULD BE VFR BY 20Z. A FEW CLOUDS MAY LINGER LWB- BLF...BUT
UPSLOPE IS NOT VERY IMPRESSIVE BEHIND THIS SYSTEM WITH WSW-SW SFC
WINDS. THE REMAINDER OF THE TAF VALID PERIOD SHOULD JUST SEE GUSTY
WEST WINDS THROUGH 00Z...IN SOME CASES DURING THE AFTERNOON
GUSTING TO 30KTS...THEN DIMINISHING AFTER 00Z...WITH VFR
CIGS/VSBYS.

MEDIUM CONFIDENCE IN CIGS/VSBYS THROUGH 18Z...THEN HIGH
CONFIDENCE IN VFR CIGS/VSBYS.
HIGH CONFIDENCE IN WIND SPD/DIR THROUGH THE TAF VALID PERIOD.

EXTENDED AVIATION DISCUSSION...
MAINLY VFR CONDITIONS SHOULD PERSIST THROUGH THE WEEKEND. THERE
IS A SLIGHT CHANCE FOR -SHRA/-SNSH SUNDAY NIGHT INTO MONDAY
MORNING...MAINLY IN TYPICAL UPSLOPE AREAS OF EASTERN WV...AND
AGAIN TOWARD MID-WEEK. GENERALLY THE PERIOD SHOULD SEE MOSTLY
VFR...WITH MVFR AT WORST IN UPSLOPE AREAS...BUT INCREASINGLY
COLDER INTO NEXT WEEK. THERE IS DEFINITELY SOME THREAT FOR WINTER
PCPN AREA WIDE TOWARD THE LATER HALF OF NEXT WEEK...BUT MANY
UNCERTAINTIES REMAIN REGARDING THIS POTENTIAL.

&&

.HYDROLOGY...
AS OF 415 AM EST FRIDAY...

QPF STILL EXPECTED TO BE MOSTLY LESS THAN 1/2 INCH...WITH THE
GREATEST AMOUNTS IN THE WESTERN AREAS. THIS IS OF COURSE WHERE THE
MOST SNOW COVER REMAINS AS WELL. BUT GIVEN THAT OVERALL SNOW COVER
IS PRETTY MUCH DOWN TO 4-5 INCHES OR LESS IN OUR WESTERN COUNTIES
AND THE MAJORITY HAS ALREADY MELTED AND RUNOFF INTO AREA CREEKS
AND STREAMS...UNLESS QPF EXCEEDS 1/2 INCH...WE SHOULD BE OK
WITHOUT AN FFA...BUT LOCALIZED FLWS FOR SMALL STREAM/CREEK
FLOODING CANNOT BE RULED OUT...ESPECIALLY IN OUR SE WV COUNTIES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RAB
NEAR TERM...RAB
SHORT TERM...NF
LONG TERM...DS
AVIATION...NF/RAB
HYDROLOGY...RAB
Hazardous weather outlook, Feb 21, 4:53 AM EST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
453 AM EST FRI FEB 21 2014

NCZ006-VAZ044-058-059-221000-
CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE-
453 AM EST FRI FEB 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SMALL THREAT FOR THUNDERSTORMS WITH STRONG WIND GUSTS
FROM MID-MORNING THROUGH EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

RECENT SNOW MELT COMBINED WITH RAINFALL OF 1/4 TO 1/2 INCH TODAY
WILL CONTINUE TO RESULT IN NEAR BANKFUL STAGES ON SMALL CREEKS AND
STREAMS...ESPECIALLY ALONG THE LOWER END OF THE DAN AND ROANOKE
RIVER BASINS THROUGH THE WEEKEND. SIGNIFICANT RIVER FLOODING IS
NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002>005-019-020-VAZ011>014-016>018-022>024-032>035-043-045>047-
221000-
ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WILKES-YADKIN-GILES-WYTHE-
PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-
BUCKINGHAM-
453 AM EST FRI FEB 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS WITH GUSTY WINDS WILL BE POSSIBLE FROM WEST TO EAST
THROUGH MID-MORNING. SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH THE
PERIOD AT THIS TIME. RECENT SNOW MELT COMBINED WITH RAINFALL OF
1/4 TO 1/2 INCH TODAY WILL CONTINUE TO RESULT IN NEAR BANKFUL
STAGES ON MANY CREEKS AND STREAMS THROUGH THE REGION. SIGNIFICANT
RIVER FLOODING IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ007-009-010-015-019-020-WVZ042>045-221000-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GRAYSON-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
453 AM EST FRI FEB 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS WITH STRONG GUSTY WINDS ARE EXPECTED TO MOVE THROUGH THE
REGION FROM WEST TO EAST THROUGH MID-MORNING. IN ADDITION...BRIEF
HEAVY RAINFALL COMBINED WITH RESIDUAL MELTING SNOW COVER ACROSS
THE ALLEGHANYS ESPECIALLY MAY RESULT IN RISES ON AREA CREEKS AND
STREAMS THROUGH THE DAY. A FEW LOCATIONS COULD REACH BANKFUL OR
EVEN MINOR FLOOD IN AREAS OF HEAVIER RAINFALL.
HOWEVER...SIGNIFICANT RIVER FLOODING IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AREA CREEKS...STREAMS...AND RIVERS WILL LIKELY REMAIN AT ABOVE
NORMAL LEVELS THROUGH THE WEEKEND. AS A RESULT OF RECENT SNOW
MELT AND RAINFALL UP TO 1/2 INCH FRIDAY.

COLDER AIR WILL RETURN TO THE REGION LATE IN THE WEEKEND...WITH
PROGRESSIVELY COLDER TEMPERATURES NEXT WEEK. UPSLOPE SNOW SHOWERS
WILL RETURN ONCE AGAIN SUNDAY INTO MONDAY...AND PERHAPS AGAIN
WEDNESDAY. MINOR ACCUMULATIONS OF SNOW ALONG WEST FACING SLOPES OF
THE ALLEGHANYS AND BLUE RIDGE CAN BE EXPECTED WITHIN THESE
PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

In the hours before

Special weather statement, Feb 21, 4:06 AM EST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 AM EST FRI FEB 21 2014

VAZ007-009-211000-
SMYTH VA-TAZEWELL VA-
406 AM EST FRI FEB 21 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 500 AM EST

* AT 405 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF HEAVY RAIN SHOWERS WITH ISOLATED EMBEDDED
  THUNDERSTORMS EXTENDING ALONG A LINE FROM NEAR LEBANON TO NEAR
  ABINGDON...MOVING TO THE NORTHEAST AT 45 MPH.

* WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS. BRIEF
  HEAVY RAIN CAN ALSO BE EXPECTED WHICH WILL CAUSE PONDING OF WATER
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND CULVERTS.

* LOCATIONS IMPACTED INCLUDE...
  MARION...
  BLUEFIELD...
  BURKES GARDEN...
  TAZEWELL...
  AND RICHLANDS.

LAT...LON 3720 8176 3724 8174 3720 8168 3721 8155
      3726 8150 3727 8142 3734 8136 3724 8123
      3721 8129 3717 8127 3715 8133 3710 8127
      3703 8146 3688 8132 3675 8142 3666 8163
      3680 8170 3693 8183 3696 8178 3715 8190
TIME...MOT...LOC 0900Z 241DEG 38KT 3695 8202 3673 8205 3671 8207 3647
8220

RAB
Special weather statement, Feb 21, 6:17 AM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
617 AM EST FRI FEB 21 2014

VAZ019-020-WVZ044-045-211215-
BATH VA-ALLEGHANY VA-GREENBRIER WV-MONROE WV-
617 AM EST FRI FEB 21 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN BATH COUNTY IN WEST CENTRAL VIRGINIA...
  ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
  CENTRAL MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 715 AM EST

* AT 617 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  INTENSE SHOWERS ALONG A LINE EXTENDING FROM NEAR DUO TO NEAR
  PICKAWAY TO NEAR PETERSTOWN...MOVING TO THE NORTHEAST AT 40 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE SHOWERS.

* LOCATIONS IMPACTED INCLUDE...
  JORDAN MINES...
  COVINGTON CITY...
  WARM SPRINGS...
  HOT SPRINGS...
  AND LEWISBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3822 7966 3810 7966 3767 8001 3761 8016
      3762 8022 3755 8033 3741 8072 3741 8073
      3765 8057 3815 8060 3818 8057 3827 8044
      3823 8036 3811 8036 3805 8027 3804 8016
      3806 7997 3811 7993 3818 7992 3827 7980
TIME...MOT...LOC 1112Z 238DEG 39KT 3813 8058 3767 8056 3737 8075

RS
Special weather statement, Feb 21, 6:42 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 AM EST FRI FEB 21 2014

NCZ001-002-018-VAZ007-009>018-022-023-033-WVZ042-211400-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-
FRANKLIN-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...ROANOKE...SALEM...
FINCASTLE...ROCKY MOUNT...BLUEFIELD...FLAT TOP
642 AM EST FRI FEB 21 2014

...MODERATE TO HEAVY RAIN FOR MORNING COMMUTE...

AN AREA ON MODERATE TO HEAVY SHOWERS OVER THE NORTH CAROLINA
HIGHLANDS AND MOUNTAIN EMPIRE OF SOUTHWEST VIRGINIA...WILL MOVE TO
THE NORTHEAST AND OVER THE NEW RIVER AND ROANOKE VALLEYS THIS
MORNING. BRIEF HEAVY DOWNPOURS CAN BE EXPECTED DURING THIS
MORNINGS COMMUTE WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS
AND QUICKLY FILL ROADSIDE DITCHES AND CULVERTS. ALSO IN THESE
HEAVIER SHOWERS...VISIBILITIES COULD BE REDUCE TO NEAR ZERO.
ACCOMPANYING THE STRONGER STORMS WILL BE WIND GUSTS UP TO 40 MPH.

RCS
Special weather statement, Feb 21, 7:13 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 AM EST FRI FEB 21 2014

NCZ003-004-019-020-VAZ032-043-211430-
SURRY-STOKES-WILKES-YADKIN-PATRICK-HENRY-
INCLUDING THE CITIES OF...DOBSON...DANBURY...WILKESBORO...
YADKINVILLE...STUART...MARTINSVILLE
713 AM EST FRI FEB 21 2014

...MODERATE TO HEAVY RAIN FOR MORNING COMMUTE...

AN AREA OF MODERATE TO HEAVY SHOWERS OVER THE NORTH CAROLINA
HIGHLANDS...WILL MOVE TO THE NORTHEAST AND OVER THE FOOTHILLS OF
NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA THIS MORNING.
BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WHICH WILL CAUSE PONDING OF
WATER ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND CULVERTS.
ALSO...IN THE HEAVIER SHOWERS...VISIBILITIES COULD BE REDUCE TO
NEAR ZERO. ACCOMPANYING THE STRONGER STORMS WILL BE WIND GUSTS UP
TO 40 MPH.

RCS
Special weather statement, Feb 21, 7:24 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 AM EST FRI FEB 21 2014

VAZ019-020-024-WVZ043>045-211500-
ALLEGHANY VA-BATH-ROCKBRIDGE-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...LEXINGTON...BUENA VISTA...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
724 AM EST FRI FEB 21 2014

...MODERATE TO HEAVY RAIN FOR MORNING COMMUTE...

AN AREA OF MODERATE TO HEAVY SHOWERS OVER BLUEFIELD AND NEW RIVER
VALLEY OF SOUTHWEST VIRGINIA...WILL MOVE TO THE NORTHEAST AND OVER
THE GREENBRIER VALLEY AND ALLEGHANY HIGHLANDS THIS MORNING. BRIEF
HEAVY DOWNPOURS CAN BE EXPECTED WHICH WILL CAUSE PONDING OF WATER
ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND CULVERTS.
ALSO...IN THE HEAVIER SHOWERS...VISIBILITIES COULD BE REDUCE TO
NEAR ZERO. ACCOMPANYING THE STRONGER STORMS WILL BE WIND GUSTS UP
TO 40 MPH.

RCS
Special weather statement, Feb 21, 8:43 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 AM EST FRI FEB 21 2014

NCZ005-006-VAZ034-035-044>047-058-059-211545-
ROCKINGHAM-CASWELL-BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...EDEN...YANCEYVILLE...BEDFORD...
AMHERST...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...
KEYSVILLE
843 AM EST FRI FEB 21 2014

...MODERATE TO HEAVY RAIN WITH GUSTY WINDS...

A LINE OF MODERATE TO HEAVY SHOWERS STRETCHING FROM LEXINGTON
VIRGINIA...TOWARD ROANOKE VIRGINIA...AND TO YADKINVILLE NORTH
CAROLINA...WILL RACE TO THE NORTHEAST OVER THE NORTH CAROLINA AND
VIRGINIA PIEDMONT DURING THE NEXT COUPLE HOURS. BRIEF DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS...AND DROP VISIBILITIES TO
A QUARTER OF A MILE. WINDS COULD ALSO GUST UP TO 40 MPH.

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 9:33 AM ESTSpecial Weather StatementRNKCaswell57 min
Feb 21, 10:58 AM ESTWind AdvisoryRNKAlleghany, Ashe, Watauga6 hr
Feb 21, 4:06 AM ESTSpecial Weather StatementRNKSmyth, Tazewell54 min
Feb 21, 4:22 AM ESTSevere Thunderstorm WarningRNKSmyth, Tazewell38 min
Feb 21, 6:17 AM ESTSpecial Weather StatementRNKAlleghany, Bath, City of Covington58 min
Feb 21, 8:31 AM ESTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Rockbridge, City of Buena Vista, City of Lexington74 min
Feb 21, 8:55 AM ESTAreal Flood AdvisoryRNKAmherst, Bath, Bedford, Botetourt, Floyd, Franklin and 7 more3 hr
Feb 21, 9:08 AM ESTSpecial Weather StatementRNKPittsylvania37 min
Feb 21, 9:23 AM ESTSpecial Weather StatementRNKAmherst, City of Lynchburg37 min
Feb 21, 9:53 AM ESTSpecial Weather StatementRNKAppomattox, Buckingham37 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.